Another newbie

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

fretful
New Member


Date Joined Oct 2006
Total Posts : 11
   Posted 10/10/2006 3:26 PM (GMT -7)   
Recently diagnosed with Type II ( last week ), and I have read and read and read. Came across this forum and needed some answers from real people !  I am on Metformin 500mg 2 x's day. My question is has anyone experienced hair loss while on this med? I am 54 and hypothyroid, which is under control. But my hair is thinning just on top. My doctor upped my estrogen patch
( Vivelle-Dot ) so if the thinning is due to menopause maybe this will help. But if the Metformin causes hair loss....???????
 
Thanks

Claire-Bear
Regular Member


Date Joined Oct 2005
Total Posts : 242
   Posted 10/11/2006 1:51 AM (GMT -7)   
I found this on the web

HAIR LOSS. Metformin may contribute to male pattern hair loss at the temples and top of head. Although there's nothing in the medical literature to support this linkage, some women have reported that hair loss was made worse by metformin.(24)

Metformin

RxList Glucotrol

Ask the Doctor

Looking around there isn't evidence that metformin causes hair loss (look at last article) - it seems as though it's probably actually linked to PCOS or thyroid problems (which you have)

The following is from the last link:

Answer

Having reviewed the matter, I have not been able to find any evidence that metformin causes hair loss.

Examples of drugs that can cause diffuse hair loss include:
- Anticoagulants: heparin, warfarin.
- Antituberculous agents: ethionamide.
- Antithyroid drugs: carbimazole, thiouracil.
- Excess vitamin A and synthetic retinoids.
- Oral contraceptives.
- Cytotoxics: cyclosphosphamide, mercaptopurine derivatives, colchicine, adriamycin.

Although there are numerous other treatments for diabetes, providing your diabetic control is satisfactory on metformin, there is no indication for you to consider a change.

As for other causes of hair loss, this can be the result of:
- Scalp trauma such as traction from rollers, burns, excessive perming, bleaching.
- Systemic disease such as over- or under-active thyroid.
- Skin conditions such as psoriasis and lichen planus.
- Other causes such as iron deficiency, anaemia and stress.

In addition, there is the normal hair loss one associates with ageing, according to one's own individual genetic make-up.
=====
(Just fixed the links so they didn't put the page out of whack)

Post Edited By Moderator (Jeannie143) : 10/11/2006 3:15:29 PM (GMT-6)


fretful
New Member


Date Joined Oct 2006
Total Posts : 11
   Posted 10/11/2006 6:24 AM (GMT -7)   

Thanks for all the information.  After reading this , I started researching orther meds I am taking. I also take Vytorin 10/40 and have read this DOES cause hair loss.

So thanks again......this is a great forum. God Bless each of you.

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 1:03 PM (GMT -7)
There are a total of 2,732,185 posts in 300,998 threads.
View Active Threads


Who's Online
This forum has 151161 registered members. Please welcome our newest member, Geef.
290 Guest(s), 9 Registered Member(s) are currently online.  Details
momto2boys, Todd1963, maria2016, rockyfords, peanut307, bdavis, Mister Mike, julymorning, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer